Tennessee, 2007

Heat in Tennessee, August 5 to 25, 2007

August 5 to 25, 2007 · NWS MEG · 20 events in 20 counties and zones

A severe heat wave brought high temperatures near or above the 100 degree mark during most of the month of August. The unusually warm temperatures combined with high dew points produced heat index values of 105 degrees or greater during the heat wave.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
14
Injuries
188
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A severe heat wave brought high temperatures near or above the 100 degree mark during most of the month of August. The unusually warm temperatures combined with high dew points produced heat index values of 105 degrees or greater during the heat wave. Numerous heat related injuries and fatalities were reported across West Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 5, 9:18 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 5, 9:18 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1018 AM CDT SUN AUG 5 2007

.DISCUSSION...
HIGH PRESSURE ALOFT WAS CENTERED OVER EASTERN OKLAHOMA THIS MORNING.
TEMPERATURES HAVE WARMED INTO THE UPPER 80S TO AROUND 90 DEGREES
AS OF 10 AM CDT WITH HEAT INDICES IN THE MID TO UPPER 90S. THE
FORECAST OF HEAT ADVISORY CONDITIONS FROM NOON TO 7 PM TODAY APPEARS ON
TRACK. NO UPDATES PLANNED.

&&

.PREV DISCUSSION... /ISSUED 222 AM CDT SUN AUG 5 2007/

DISCUSSION...

CURRENTLY...CLEAR SKIES...LIGHT SOUTHWEST WINDS AND VERY WARM
TEMPS PREVAIL ACROSS THE REGION TONIGHT. THE UPPER LEVEL RIDGE
OVER THE SOUTHERN PLAINS CONTINUES TO BUILD ACROSS THE REGION.
TEMPS RANGE FROM THE MID 70S TO LOWER 80S...A LITTLE HIGHER THAN
PREVIOUS NIGHTS DUE TO THE LIGHT SOUTHWEST WIND.

TODAY THROUGH MONDAY...THE UPPER LEVEL RIDGE WILL MOVE OVER THE
MID SOUTH AND STRENGTHEN THROUGH MONDAY. 700 MB TEMPS AROUND +9C
TODAY WILL RISE TO +11C BY MONDAY. MAY SEE A SHOWER OR TWO ACROSS
EASTERN SECTIONS THIS AFTERNOON BUT THE AREAL COVERAGE IS TOO
SMALL T0 MENTION IN THE FORECAST. BY MONDAY THE AIRMASS WILL BE TOO
CAPPED OFF FOR ANY CONVECTION TO DEVELOP. VERY HOT TEMPS WILL
CONTINUE WITH HIGH IN THE UPPER 90S. SURFACE DEWPOINTS AROUND 70
WILL PRODUCE HEAT INDICES OF 105 DEGREES THIS AFTERNOON AND MONDAY
AFTERNOON. A HEAT ADVISORY WILL BE EXTENDED THROUGH MONDAY
AFTERNOON.

TUESDAY AND WEDNESDAY...THE UPPER LEVEL RIDGE WILL REMAIN
STATIONARY ACROSS THE REGION. HOT AND HUMID WEATHER WILL CONTINUE
WITH HIGHS FLIRTING WITH THE CENTURY MARK AND AFTERNOON HEAT
INDICES AROUND 105 DEGREES. HEAT ADVISORIES WILL LIKELY NEED TO
BE EXTENDED THROUGH THIS TIME PERIOD.

THURSDAY THROUGH SATURDAY...UPPER LEVEL RIDGE SLOWLY RETROGRADES
WESTWARD DURING THIS PERIOD AND A WEAK COLD FRONT TRIES TO MOVE
SOUTH THROUGH THE OHIO VALLEY. IN ADVANCE OF THIS FRONT EXTENDED
RANGE MODELS INDICATE SOME VERY WARM AIR ACROSS THE MID SOUTH
WITH 850 MB TEMPS OF 23-25C. AS A RESULT WE MAY SEE EVEN MORE
OPPRESSIVE HEAT WITH NEAR RECORD TEMPS. READINGS OF 100 DEGREES OR
A LITTLE MORE ARE POSSIBLE FROM THU THROUGH SAT. HEAT INDEX VALUES
COULD MOVE TOWARD 110 DEGREES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  99  78  99  79 /  10  10  10  10
MKL  98  74  98  74 /  10  10  10  10
JBR  99  76  99  76 /  10  10  10  10
TUP  98  75  98  75 /  10  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR ALCORN-BENTON MS-CALHOUN-
     CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
     MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
     TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR CARROLL-CHESTER-CROCKETT-
     DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
     SHELBY-TIPTON-WEAKLEY.

&&

SJM/RJO
Hazardous weather outlook, Aug 5, 2:09 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
309 AM CDT SUN AUG 5 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
309 AM CDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR ALL THE MID-SOUTH FOR THIS
AFTERNOON AND TONIGHT. HEAT INDEX READINGS ARE EXPECTED TO REACH
DANGEROUS LEVELS OF AROUND 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HEAT ADVISORY HAS BEEN ISSUED FOR ALL THE MID-SOUTH FOR MONDAY.
HEAT INDEX READINGS ARE EXPECTED TO REACH DANGEROUS LEVELS OF
AROUND 105 DEGREES MONDAY AFTERNOON.

HOT WEATHER WILL GRADUALLY WORSEN EACH DAY ACROSS THE MID-SOUTH IN
THE UPCOMING WEEK. STRONG HIGH PRESSURE IN THE UPPER ATMOSPHERE
WILL BUILD OVER THE AREA FROM THE WEST ALLOWING THE HEAT TO
INCREASE. HEAT ADVISORIES WILL LIKELY NEED TO BE EXTENDED IN LATER
WEATHER FORECASTS FOR MOST IF NOT ALL OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heat. Local standard time, as filed.

Heat, Carroll

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Carroll forecast zone
Reported by
Newspaper
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Chester

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Chester forecast zone
Reported by
Newspaper
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Crockett

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Crockett forecast zone
Reported by
Newspaper
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Decatur

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Decatur forecast zone
Reported by
Newspaper
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Dyer

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Dyer forecast zone
Reported by
Newspaper
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Fayette

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Fayette forecast zone
Reported by
Newspaper
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Hardeman

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Hardeman forecast zone
Reported by
Newspaper
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Hardin

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Hardin forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees. One heat-related injury was reported at the construction site of the new Hardin County Jail.

Heat, Haywood

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Haywood forecast zone
Reported by
Newspaper
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Henderson

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Henderson forecast zone
Reported by
Newspaper
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Henry

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Henry forecast zone
Reported by
Newspaper
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Lake

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Lake forecast zone
Reported by
Newspaper
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Lauderdale

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
Newspaper
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Madison

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Madison forecast zone
Reported by
Newspaper
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, McNairy

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
McNairy forecast zone
Reported by
Newspaper
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Obion

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Obion forecast zone
Reported by
Newspaper
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Tipton

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Tipton forecast zone
Reported by
Newspaper
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Weakley

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Weakley forecast zone
Reported by
Newspaper
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees.

Heat, Gibson

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Gibson forecast zone
Reported by
Newspaper
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees. One fatality occurred at Gibson County High School.

Heat, Shelby

When
August 5, 11:00 AM CST to August 25, 6:00 PM CST
Where
Shelby forecast zone
Deaths
14 direct, 0 indirect
Injuries
187 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Hot and Humid weather settled over West Tennessee during most of August. High temperatures reached near or above the 100 degree mark during the month with heat index values reaching above the 105 degrees. 14 heat-related fatalities and at least 187 heat-related injuries were reported across Shelby County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Shelby2007-08-1567FemaleCampingDirect
Heat, Shelby2007-08-1377FemaleOutside/Open AreasDirect
Heat, Shelby2007-08-1532MaleOutside/Open AreasDirect
Heat, Shelby2007-08-0854FemalePermanent HomeDirect
Heat, Shelby2007-08-1046FemalePermanent HomeDirect
Heat, Shelby2007-08-1170FemalePermanent HomeDirect
Heat, Shelby2007-08-1375MalePermanent HomeDirect
Heat, Shelby2007-08-1677FemalePermanent HomeDirect
Heat, Shelby2007-08-1762MalePermanent HomeDirect
Heat, Shelby2007-08-1760MalePermanent HomeDirect
Heat, Shelby2007-08-1874MalePermanent HomeDirect
Heat, Shelby2007-08-2189FemalePermanent HomeDirect
Heat, Shelby2007-08-2427FemalePermanent HomeDirect
Heat, Shelby2007-08-1553MalePermanent StructureDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57859, 57860, 57862, 57863, 57864, 57865, 57866, 57867, 57868, 57869, 57870, 57871, 57872, 57874, 57875, 57876, 57877, 57878, 57879, 57884.